Alert archive / South Dakota / Red Flag Warnings in 2025

Red Flag Warning 15, NWS Sioux Falls, SD

May 10, 20254 states

NWS Sioux Falls, SD issued this red flag warning at May 10, 2025, 2:05 PM CDT for 4 states. It took effect at May 11, 2025, 11:00 AM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2025, 2:05 PM CDT (19:05 UTC)
In effect from
May 11, 2025, 11:00 AM CDT
Expired
May 11, 2025, 10:00 PM CDT
In force
11 hr
Issued by
NWS Sioux Falls, SD
All 41 counties

Clay County, IA, Dickinson County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 19 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.1 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1779 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-85 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

581 
WWUS83 KFSD 101905
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
205 PM CDT Sat May 10 2025

IAZ001-002-012-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-
052>071-110315-
/O.UPG.KFSD.FW.A.0008.250511T1600Z-250512T0300Z/
/O.NEW.KFSD.FW.W.0015.250511T1600Z-250512T0300Z/
/O.NEW.KFSD.FW.A.0009.250512T1700Z-250513T0200Z/
Lyon-Osceola-Sioux-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-
Union-
205 PM CDT Sat May 10 2025

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 10 PM CDT SUNDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...AND FAR NORTHWEST IOWA...

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH 
MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST
SOUTH DAKOTA...SOUTHWEST MINNESOTA...AND FAR NORTHWEST IOWA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM to 10 PM CDT Sunday. The Fire Weather Watch Sunday is 
no longer in effect. Another Fire Weather Watch has also been 
issued. This Fire Weather Watch for wind and low relative humidity
is in effect from Monday afternoon through Monday evening. 

* AFFECTED AREA...In Iowa, Lyon, Osceola and Sioux. In 
  Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles, Jackson, 
  Pipestone and Rock. In South Dakota, Beadle, Kingsbury, 
  Brookings, Gregory, Jerauld, Sanborn, Miner, Lake, Moody, 
  Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles 
  Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, 
  Clay and Union.

* WINDS...South 20 to 30 mph with gusts 35 to 45 mph, strongest
  west of U.S. Highway 81 toward central South Dakota.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
6 follow-up statements
702 
WWUS83 KFSD 110207
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
907 PM CDT Sat May 10 2025

IAZ001-002-012-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-
052>071-111200-
/O.CON.KFSD.FW.W.0015.250511T1600Z-250512T0300Z/
/O.CON.KFSD.FW.A.0009.250512T1700Z-250513T0200Z/
Lyon-Osceola-Sioux-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-
Union-
907 PM CDT Sat May 10 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 10 PM CDT
SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST SOUTH
DAKOTA...SOUTHWEST MINNESOTA...AND FAR NORTHWEST IOWA...

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...AND FAR NORTHWEST
IOWA...

* AFFECTED AREA...In Iowa, Lyon, Osceola and Sioux. In 
  Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles, Jackson, 
  Pipestone and Rock. In South Dakota, Beadle, Kingsbury, 
  Brookings, Gregory, Jerauld, Sanborn, Miner, Lake, Moody, 
  Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles 
  Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, 
  Clay and Union.

* WINDS...South 20 to 30 mph with gusts 35 to 45 mph, strongest 
  west of U.S. Highway 81 toward central South Dakota.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
296 
WWUS83 KFSD 110854
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
354 AM CDT Sun May 11 2025

IAZ001-002-012-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-
052>071-111700-
/O.CON.KFSD.FW.W.0015.250511T1600Z-250512T0300Z/
/O.CON.KFSD.FW.A.0009.250512T1700Z-250513T0200Z/
Lyon-Osceola-Sioux-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-
Union-
354 AM CDT Sun May 11 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
10 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...AND FAR NORTHWEST
IOWA...

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...AND FAR NORTHWEST
IOWA...

* AFFECTED AREA...In Iowa, Lyon, Osceola and Sioux. In 
  Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles, Jackson, 
  Pipestone and Rock. In South Dakota, Beadle, Kingsbury, 
  Brookings, Gregory, Jerauld, Sanborn, Miner, Lake, Moody, 
  Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles 
  Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, 
  Clay and Union.

* WINDS...South 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
540 
WWUS83 KFSD 111533
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
1033 AM CDT Sun May 11 2025

IAZ001-002-012-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-
052>071-120000-
/O.CON.KFSD.FW.W.0015.250511T1600Z-250512T0300Z/
/O.CON.KFSD.FW.A.0009.250512T1700Z-250513T0200Z/
Lyon-Osceola-Sioux-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-
Union-
1033 AM CDT Sun May 11 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST SOUTH
DAKOTA...SOUTHWEST MINNESOTA...AND FAR NORTHWEST IOWA...

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...AND FAR NORTHWEST
IOWA...

* AFFECTED AREA...In Iowa, Lyon, Osceola and Sioux. In 
  Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles, Jackson, 
  Pipestone and Rock. In South Dakota, Beadle, Kingsbury, 
  Brookings, Gregory, Jerauld, Sanborn, Miner, Lake, Moody, 
  Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles 
  Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, 
  Clay and Union.

* WINDS...South 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
138 
WWUS83 KFSD 111724
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
1224 PM CDT Sun May 11 2025

IAZ003-013-014-020-NEZ013-014-120130-
/O.EXA.KFSD.FW.W.0015.000000T0000Z-250512T0300Z/
Dickinson-O'Brien-Clay-Plymouth-Dixon-Dakota-
1224 PM CDT Sun May 11 2025

...RED FLAG WARNING IN EFFECT UNTIL 10 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF NORTHWEST IOWA AND FAR
NORTHEAST NEBRASKA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 10 PM CDT this evening.

* AFFECTED AREA...In Iowa, Dickinson, O'Brien, Clay and 
  Plymouth. In Nebraska, Dixon and Dakota.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IAZ001-002-012-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-
052>071-120130-
/O.CON.KFSD.FW.W.0015.000000T0000Z-250512T0300Z/
/O.CON.KFSD.FW.A.0009.250512T1700Z-250513T0200Z/
Lyon-Osceola-Sioux-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-
Union-
1224 PM CDT Sun May 11 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST SOUTH
DAKOTA...SOUTHWEST MINNESOTA...AND FAR NORTHWEST IOWA...

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...AND FAR NORTHWEST
IOWA...

* AFFECTED AREA...In Iowa, Lyon, Osceola and Sioux. In 
  Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles, Jackson, 
  Pipestone and Rock. In South Dakota, Beadle, Kingsbury, 
  Brookings, Gregory, Jerauld, Sanborn, Miner, Lake, Moody, 
  Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles 
  Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, 
  Clay and Union.

* WINDS...South 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
552 
WWUS83 KFSD 120046
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
746 PM CDT Sun May 11 2025

IAZ001-002-012-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-
052>071-120900-
/O.CON.KFSD.FW.W.0015.000000T0000Z-250512T0300Z/
/O.CON.KFSD.FW.A.0009.250512T1700Z-250513T0200Z/
Lyon-Osceola-Sioux-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-
Union-
746 PM CDT Sun May 11 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST SOUTH
DAKOTA...SOUTHWEST MINNESOTA...AND FAR NORTHWEST IOWA...

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...AND FAR NORTHWEST
IOWA...

* AFFECTED AREA...In Iowa, Lyon, Osceola and Sioux. In 
  Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles, Jackson, 
  Pipestone and Rock. In South Dakota, Beadle, Kingsbury, 
  Brookings, Gregory, Jerauld, Sanborn, Miner, Lake, Moody, 
  Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles 
  Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, 
  Clay and Union.

* WINDS...South 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

IAZ003-013-014-020-NEZ013-014-120300-
/O.CON.KFSD.FW.W.0015.000000T0000Z-250512T0300Z/
Dickinson-O'Brien-Clay-Plymouth-Dixon-Dakota-
746 PM CDT Sun May 11 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF NORTHWEST
IOWA AND FAR NORTHEAST NEBRASKA...

* AFFECTED AREA...In Iowa, Dickinson, O'Brien, Clay and 
  Plymouth. In Nebraska, Dixon and Dakota.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
763 
WWUS83 KFSD 120250
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
950 PM CDT Sun May 11 2025

IAZ001-002-012-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-
052>071-121100-
/O.EXP.KFSD.FW.W.0015.000000T0000Z-250512T0300Z/
/O.UPG.KFSD.FW.A.0009.250512T1700Z-250513T0200Z/
/O.NEW.KFSD.FW.W.0016.250512T1700Z-250513T0200Z/
Lyon-Osceola-Sioux-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-
Union-
950 PM CDT Sun May 11 2025

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT MONDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR STRONG WINDS AND LOW RELATIVE
HUMIDITY... 

...RED FLAG WARNING WILL EXPIRE AT 10 PM CDT THIS EVENING FOR 
WIND AND LOW RELATIVE HUMIDITY FOR FOR SOUTHEAST SOUTH
DAKOTA...SOUTHWEST MINNESOTA...AND FAR NORTHWEST IOWA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon to 9 PM CDT Monday. The Fire Weather Watch is no longer
in effect.

* AFFECTED AREA...In Iowa, Lyon, Osceola and Sioux. In 
  Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles, Jackson, 
  Pipestone and Rock. In South Dakota, Beadle, Kingsbury, 
  Brookings, Gregory, Jerauld, Sanborn, Miner, Lake, Moody, 
  Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles 
  Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, 
  Clay and Union.

* WINDS...South 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IAZ003-013-014-020-NEZ013-014-120400-
/O.EXP.KFSD.FW.W.0015.000000T0000Z-250512T0300Z/
Dickinson-O'Brien-Clay-Plymouth-Dixon-Dakota-
950 PM CDT Sun May 11 2025

...RED FLAG WARNING WILL EXPIRE AT 10 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF NORTHWEST IOWA AND 
FAR NORTHEAST NEBRASKA...

Southerly winds will remain somewhat strong through the night with
the relative humidity expected to rise to about 60 percent later 
tonight.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at May 10, 12:20 PM CDT, 1 hour 45 minutes earlier. Its key messages:

  • Very warm, very dry and windy conditions are expected into the middle of next week. Warmest and windiest days will be Sunday through Tuesday, when highs in the upper 80s to lower 90s may approach record levels in some areas.
  • A Fire Weather Watch remains in effect for southeast South Dakota, southwest Minnesota and far northwest Iowa Sunday due to the very dry conditions. Fire danger may vary greatly over short distances as it will depend on greenness of local grasses.
  • The latter half of next week will bring relief from the heat with periodic rain chances, though details in timing/amounts are uncertain.
Area forecast discussion, May 10, 12:20 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1220 PM CDT Sat May 10 2025

.KEY MESSAGES...

- Very warm, very dry and windy conditions are expected into the
  middle of next week. Warmest and windiest days will be Sunday
  through Tuesday, when highs in the upper 80s to lower 90s may
  approach record levels in some areas.

- A Fire Weather Watch remains in effect for southeast South
  Dakota, southwest Minnesota and far northwest Iowa Sunday due
  to the very dry conditions. Fire danger may vary greatly over
  short distances as it will depend on greenness of local
  grasses.

- The latter half of next week will bring relief from the heat
  with periodic rain chances, though details in timing/amounts
  are uncertain.

&&

.DISCUSSION...
Issued at 355 AM CDT Sat May 10 2025

A broad upper ridge/quasi Rex block will remain the dominant
weather feature across the forecast area this weekend into
early next week as a stalled upper low persists the lower
Mississippi Valley. A surface pressure ridge over the eastern
Dakotas early this morning will slide eastward today, with
light east winds early becoming southeast to south through the
afternoon. This direction is not typically favorable for strong
mixing, and low level temperatures have cooled a few degrees
behind the front which dropped south through the region late
yesterday. Thus today should be less warm for many areas, though
still looking for highs in the lower-mid 80s. Forecast soundings
indicate potential for mixing down gusts of 20-30 mph during the
afternoon, strongest west of U.S. Highway 81. While largely
below critical levels, the breezy winds will combine with
humidity levels falling to as low as 15-25 percent. Similar to
yesterday, will issue a Special Weather Statement to highlight
the potential for elevated grassland fire danger in the areas
with stronger gusts, most applicable in areas where dry/dormant
grasses are prevalent.

As our surface ridge moves even farther east tonight-Sunday, a
southwesterly low level jet will develop from the central High
Plains into the Dakotas and Minnesota. This will promote an
increase in winds tonight and especially Sunday, when soundings
suggest a potential for gusts exceeding 40 mph in the afternoon.
The low level thermal ridge also begins to build back into the
area, pushing high temperatures into the upper 80s-lower 90s.
Little increase in dew points is noted, though, so afternoon
humidity levels as low as 13-20 percent will be prevalent. Near
critical to critical fire weather conditions are expected and a
Fire Weather Watch remains in effect for Sunday afternoon and
early evening.

Little change is forecast in the overall pattern through the
first half of the work week, though there are indications that
the pressure gradient slackens a bit while the persistent low
level southerly flow draws slightly higher dew points northward.
This trend is seen even in the NBM's 10th percentile dew points,
so while exact relative humidity values may vary from the latest
forecast, the gradual upward trend in low humidity levels seems
on track. Temperatures remain similar, peaking in the upper
80s-lower 90s through Wednesday, so elevated to potentially
critical fire weather conditions may persist for several days.

The strong upper ridge appears to break down by late Wednesday
and Wednesday night as a strong upper jet lifts northeast out
of a deepening trough over the Rockies. While exact details in
timing and location of rain chances is uncertain at this range,
the pattern shift late next week should bring a break from the
early week heat as well as periodic rain chances.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1220 PM CDT Sat May 10 2025

VFR conditions will be the rule at TAF airfields through 11.18Z.
Skies will be sunny/clear with the primary impact being breezy
surface winds. As high pressure slides east, expect increasing
south-southeasterly return flow to develop, gusting at times up
to 20 kts at KHON/KFSD this afternoon/early evening. Winds will
be a bit lighter at KSUX.

Overnight, expect southerly winds to increase to around 40 kts
atop the nocturnal inversion. Will keep/introduce low-level wind
shear at KHON/KFSD respectively from roughly 11.04Z-11.06Z
until 11.14Z. Boundary layer begins to deepen quickly after 14Z
Sunday, resulting in southerly gusts from 20 to 30 kts by the
end of the forecast period with the strongest winds being at
KHON.

&&

.FIRE WEATHER...
Issued at 355 AM CDT Sat May 10 2025

Today will be the less warm and less windy day of the weekend,
though some areas west of I-29 could still see winds gusting
20-30 mph during the afternoon. This combined with relative
humidity falling to 15-25 percent will result in elevated fire
danger, mainly in areas where dry/dormant grasses are prevalent.

Sunday remains the day of greater concern this weekend, as south
winds increase and temperatures warm back into the upper 80s to
lower 90s. Afternoon wind gusts as high as 40 to 45 mph are
expected west of U.S. Highway 81 toward central South Dakota,
ranging down to lower gusts of 30 to 35 mph along and east of
Iowa/Minnesota State Highway 60. Very dry air remains in place
with afternoon humidity falling as low as 13-20 percent over
much of the area. While conditions may vary depending on local
greenness levels in the fine fuels, the strong winds and very
dry air will result in near critical to critical fire weather
conditions Sunday afternoon. A Fire Weather Watch remains in
place, and has been expanded to include Gregory County South
Dakota.

Little change is expected Monday through Wednesday, though
wind speeds and humidity levels may ease slightly each day.
However, with no rainfall expected, fine fuels may continue to
dry further, so elevated to potentially critical fire weather
conditions look to persist through the first half of next week.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Sunday morning through Sunday evening
     for SDZ038>040-050-052>071.
MN...Fire Weather Watch from Sunday morning through Sunday evening
     for MNZ071-072-080-081-089-090-097-098.
IA...Fire Weather Watch from Sunday morning through Sunday evening
     for IAZ001-002-012.
NE...None.

&&

DISCUSSION...JH
AVIATION...Rogers
FIRE WEATHER...JH
Hazardous weather outlook, May 10, 4:13 AM CDT, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
413 AM CDT Sat May 10 2025

IAZ001>003-012-013-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-
052>071-110915-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Lincoln-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Clay-Union-
413 AM CDT Sat May 10 2025

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Very dry air and breezy afternoon winds will result in elevated fire
danger this afternoon, especially in areas where dry or dormant
grasses are prevalent.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hot, dry and windy conditions are expected Sunday and Monday, with
south winds gusting as high as 35 to 45 mph while humidity levels
fall as low as 13 to 25 percent. This will result in near critical
to critical fire weather conditions. Elevated to potentially critical
fire weather conditions could persist into Tuesday and Wednesday as
well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ014-020>022-031-032-NEZ013-014-110915-
Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-
413 AM CDT Sat May 10 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and northeast Nebraska.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hot, dry and windy conditions are expected Sunday and Monday, with
south winds gusting as high as 30 to 35 mph while humidity levels
fall as low as 15 to 25 percent. This will result in elevated to
near critical fire weather conditions. Similar conditions may persist
into Tuesday and Wednesday as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 2:05 PM CDTFire Weather WatchFSDAurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more32 hr

Nearby

Red Flag Warnings in South Dakota, 2025Red Flag Warnings in Minnesota, 2025Red Flag Warnings in Iowa, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.